‘Acute-on-chronic liver failure’ (ACLF) is an acute deterioration of liver function in patients with pre-existing liver disease. It is usually associated with a precipitating event and results in the failure of one or more organs and high short term mortality.
An international team of researchers published a analysis examining data regarding drugs producing ACLF. They evaluated clinical features, laboratory characteristics, outcome, and predictors of mortality in patients with drug-induced ACLF. They identified drugs as precipitants of ACLF among prospective cohort of patients with ACLF from the Asian Pacific Association of Study of Liver (APASL) ACLF Research Consortium (AARC) database. Drugs were considered precipitants after exclusion of known causes together with a temporal association between exposure and decompensation. Outcome was defined as death from decompensation.
Of the 3,132 patients with ACLF, drugs were implicated as a cause in 10.5% of all cases and other non-drug causes in 89.5%. Within the first group, so-called alternative medications (SCAMs) were the commonest cause (71.7%), followed by combination anti-tuberculosis therapy drugs (27.3%). Alcoholic liver disease (28.6%), cryptogenic liver disease (25.5%), and non-alcoholic steatohepatitis (NASH) (16.7%) were common causes of underlying liver diseases. Patients with drug-induced ACLF had jaundice (100%), ascites (88%), encephalopathy (46.5%), high Model for End-Stage Liver Disease (MELD) (30.2), and Child-Turcotte-Pugh score (12.1). The overall 90-day mortality was higher in drug-induced (46.5%) than in non-drug-induced ACLF (38.8%).
The authors concluded that drugs are important identifiable causes of ACLF in Asia-Pacific countries, predominantly from complementary and alternative medications, followed by anti-tuberculosis drugs. Encephalopathy, bilirubin, blood urea, lactate, and international normalized ratio (INR) predict mortality in drug-induced ACLF.
Systematic literature searches were performed on Medline, Embase, The Cochrane Library, Amed and Ciscom. To identify additional data, searches were conducted by hand in relevant medical journals and in our own files. The screening and selection of articles and the extraction of data were performed independently by the two authors. There were no restrictions regarding the language of publication. In order to be included articles were required to report data on hepatotoxic events associated with the therapeutic use of herbal medicinal products.
Single medicinal herbs and combination preparations are associated with hepatotoxic events. Clinically, the spectrum ranges from transient elevations of liver enzyme levels to fulminant liver failure and death. In most instances hepatotoxic herbal constituents are believed to be the cause, while others may be due to herb-drug interactions, contamination and/or adulteration.
A number of herbal medicinal products are associated with serious hepatotoxic events. Incidence figures are largely unknown, and in most cases a causal attribution is not established. The challenge for the future is to systematically research this area, educate all parties involved, and minimize patient risk.
Despite these warnings, progress is almost non-existent. If anything the problem seems to increase in proportion with the rise in the use of SCAM. Hence, one cannot but agree with the conclusion of a more recent overview: The actual incidence and prevalence of herb-induced liver injury in developing nations remain largely unknown due to both poor pharmacovigilance programs and non-application of emerging technologies. Improving education and public awareness of the potential risks of herbals and herbal products is desirable to ensure that suspected adverse effects are formally reported. There is need for stricter regulations and pre-clinical studies necessary for efficacy and safety.